Illinois, 2004

Flood in Illinois, June 20 to 21, 2004

June 20 to 21, 2004 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 20, 2:05 PM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Jun 20, 2:05 PM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT SUN JUN 20 2004

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)

BEAUTIFUL FATHERS DAY ACROSS THE QUAD STATE TODAY...WITH A DRY
AIRMASS IN PLACE AND PLENTY OF SUNSHINE.  WELL...THAT WILL SOON
CHANGE.  MAIN CONCERN FOR THIS FORECAST IS THE TIMING/MAGNITUDE OF
POPS FOR TONIGHT THROUGH TUESDAY...AND THEN WHAT TO DO WITH FRONT(S).

CLOUDS ARE ALREADY INCREASING ALONG WESTERN PERIPHERY OF THE
AREA...AND ALL INDICATIONS ARE THAT THIS TREND SHOULD CONTINUE
ACROSS AT LEAST THE WESTERN HALF OF THE QUAD STATE TONIGHT.  THE GFS
HAS SLOWED DOWN CONSIDERABLY WITH THE ONSET OF PRECIPITATION FROM
YESTERDAYS RUN...AND NOW IS SIMILAR TO THE FAIRLY CONSISTENT ETA.
WILL LIMIT POPS TONIGHT TO FAR NORTHWEST AREAS AND KEEP THEM IN THE
SLIGHT CHANCE RANGE.

A DRY AIRMASS IN PLACE ACROSS THE AREA WILL BE SLOW TO MOISTEN
TONIGHT...WITH ONLY LIGHT EAST OR SOUTHEAST WINDS EXPECTED.
HOWEVER...WITH SOME WARM ADVECTION GOING ON OFF THE SURFACE AND
INCREASING CLOUD COVER...TEMPERATURES SHOULD NOT BOTTOM
OUT...REMAINING NEAR 60 IN MOST LOCATIONS FOR LOWS TONIGHT.

FOR TOMORROW...THE ETA CONTINUES TO BE THE MODEL OF CHOICE...AS THE
GFS ONCE AGAIN DISPLAYS MAJOR GRID SCALE FEEDBACK PROBLEMS...WHICH
MUDDLE ITS ENTIRE FORECAST THROUGH MONDAY EVENING.  THE ETA LOOKS
VERY SIMILAR TO YESTERDAYS RUN...IN KEEPING PRECIPITATION AND MAJOR
CLOUD COVER TO THE WEST THROUGH MIDDAY.  WILL KEEP SLIGHT CHANCE
POPS GOING IN THE NORTHWEST DURING THE MORNING...BUT
ELSEWHERE...THERE IS LITTLE CHANCE OF PRECIPITATION UNTIL THE
AFTERNOON.

THERE WILL LIKELY BE AN OUTFLOW BOUNDARY FROM AN MCS MOVING EASTWARD
INTO THE AREA DURING THE AFTERNOON.  THIS BOUNDARY WILL LIKELY FOCUS
CONVECTIVE INITIATION IN THE WESTERN HALF OF THE AREA DURING THE
AFTERNOON...WITH THE BEST CHANCES IN THE NORTHWEST...CLOSER TO THE
BETTER FLOW/DYNAMICS ALOFT.  ACCOMPANYING THE OUTFLOW BOUNDARY...A
MID-LEVEL TROUGH WILL SWEEP ACROSS THE AREA...RESULTING IN MODERATE
FLOW IN THE MID-LEVELS.  HOWEVER...LOW-LEVEL FLOW/SHEAR WILL BE
WEAK.  THEREFORE...ROTATION IS NOT TERRIBLY LIKELY WITH ANY STORMS
THAT DEVELOP TOMORROW AFTERNOON.  IF THE AREA CAN GET ENOUGH
SUNSHINE TO DESTABILIZE LIKE THE ETA FORECASTS...PULSY SEVERE
MULTICELL TYPE STORMS WILL BE POSSIBLE WITH THE POTENTIAL FOR
DAMAGING WINDS AND HAIL.  THE THREAT WILL PUSH ACROSS THE EASTERN
HALF OF THE AREA INTO THE EVENING HOURS...AND SHOULD BE OUT OF THE
AREA BY 05Z.

WITH THE ACTIVE CONVECTIVE BOUNDARY LINGERING JUST TO OUR SOUTH AND
INDICATIONS OF OTHER MID-LEVEL DISTURBANCES MOVING ACROSS THE
AREA...WILL KEEP POPS GOING OVERNIGHT MONDAY NIGHT...WITH BEST
CHANCES IN THE SOUTH.

ON TUESDAY...A MORE SYNOPTIC-SCALE SURFACE FRONT/TROUGH WILL CATCH
UP TO THE OUTFLOW BOUNDARY...AS ANOTHER MORE SIGNIFICANT
MID/UPPER-LEVEL TROUGH DIVES SOUTHEAST ACROSS THE MID-MISSISSIPPI
VALLEY.  THERE WILL BE SOME POTENTIAL FOR CONVECTION TO FIRE MAINLY
ACROSS WESTERN KENTUCKY...WHERE INSTABILITY MAY BE STRONG ENOUGH TO
SUPPORT A FEW STRONG TO SEVERE STORMS DURING THE AFTERNOON.  MOST
LIKELY THIS DEVELOPMENT WILL OCCUR JUST SOUTHEAST OF THE AREA...BUT
WILL KEEP LOW CHANCE POPS IN THE SOUTH JUST TO BE SAFE.

THE ETA AND GFS AGREE THAT SURFACE HIGH PRESSURE WILL BUILD ACROSS
THE ENTIRE AREA ON WEDNESDAY...ALLOWING FOR AT LEAST ONE DRY DAY
THROUGHOUT THE QUAD STATE.

AS FOR SHORT TERM TEMPERATURES...CONSENSUS OF AVAILABLE GUIDANCE
LOOKS GOOD FOR LOWS TONIGHT THROUGH TUESDAY NIGHT.  WENT WITH THE
WARMER ETA/FWC NUMBERS FOR HIGHS TOMORROW.  THE MET GUIDANCE LOOKED
BEST FOR TUESDAYS HIGHS.

.LONG TERM...(THURSDAY THROUGH SUNDAY)

MAIN PLAYER LATE THIS WEEK WILL BE THE INFLUENCE OF THE POLAR VORTEX
PROGGED NORTH OF THE GREAT LAKES INTO CANADA AND DEGREE OF MOISTURE
RETURN FROM THE ARKLATEX AND MS VALLEY REGION. A COMPLICATED
INTERACTION BETWEEN THE OLD FRONTAL BOUNDARY CURRENTLY IN THE LOWER
MS VALLEY AND DEVELOPING SFC LOW AND COLD FRONT IN THE MID MS VALLEY
WILL KEEP THE POP FCST IN LIMBO. WE WILL HAVE TO WAIT AND SEE IF
FRONTEGENETIC FORCING...ENHANCED BY PASSING SHORTWAVES EMBEDDED IN
THE POLAR VORTEX...INCREASES/SHARPENS THE MOISTURE FLUX
SIGNIFICANTLY NORTH OF THE LOW LEVEL BAROCLINIC ZONE.

BEGINNING WITH THURSDAY...EXTRAPOLATED A SLIGHTLY FASTER AND FURTHER
SOUTH SOLUTION TO LONG RANGE GFS NUMERICAL GUIDANCE...BASED ON UKMET
TRENDS IN THE PREVIOUS FORECAST PERIODS. THE NET RESULT IS SLIGHTLY
LOWER RAIN CHANCES IN THE NORTH 1/2 OF THE PAH FORECAST AREA...NEAR
CLIMATOLOGICAL POPS CLOSER TO THE AR/TN BORDERS. MODIFIED DEWPOINT
FIELDS TO REFLECT HIGHER SURFACE MOISTURE IN THE VICINITY OF SURFACE
LOW. GFS ADVERTISES A SERIES OF VERY WEAK SFC LOWS PASSING CLOSE TO
THE PAH FORECAST AREA. TO ACCOMMODATE THE ADJUSTED GFS SOLUTION TO
THE DIGITAL FORECAST...MODIFIED WIND/CLOUD COVER/QPF FIELDS FURTHER
TO THE SOUTH AND EAST...REFLECTING THE PASSAGE OF THE LOW CENTERS
ACROSS THE LOWER MS VALLEY.

FOR MAX/MIN TEMPERATURES...DROPPED NUMBERS 1-2 DEGREES BELOW GFS
LONG RANGE MOS VALUES ON THU/FRI...KEEPING NEAR GFS MOS OVER THE
WEEKEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DRS/KES
Hazardous weather outlook, Jun 20, 2:30 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT SUN JUN 20 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
330 PM CDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

MINOR FLOODING IS OCCURRING OR FORECAST TO OCCUR NEAR MURPHYSBORO ON
THE BIG MUDDY RIVER...AND NEAR CAPE GIRARDEAU ON THE MISSISSIPPI
RIVER. SEE THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE QUAD STATE
AREA MONDAY AFTERNOON AND EVENING.  DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.

THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN PORTIONS
OF WESTERN KENTUCKY ON TUESDAY AFTERNOON.  ONCE AGAIN LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP
IN THAT REGION.

MINOR FLOODING IS FORECAST TO BEGIN ALONG THE WABASH RIVER NEAR NEW
HARMONY ON MONDAY. SEE THE LATEST FLOOD WARNING FOR DETAILS.

MINOR FLOODING IS FORECAST TO CONTINUE MONDAY NEAR MURPHYSBORO ON THE
BIG MUDDY RIVER...AND NEAR CAPE GIRARDEAU ON THE MISSISSIPPI RIVER.
SEE THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SPOTTERS
SHOULD STAY ABREAST TO THE LATEST THUNDERSTORM FORECASTS FOR MONDAY
AND TUESDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
June 20, 10:00 PM CST to June 21, 9:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Minor flooding of the Big Muddy River occurred. At Murphysboro, where flood stage is 16 feet, the river crested at 16.1 feet. This resulted in minor flooding of some low-lying fields near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408592.